Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pulmonary Hypertension

Pulmonary HTN

11/21/2011

Question:

I am a hospice RN caring for a pt w/PAH, idiopathic, along w/CHF. The pt is being treated w/Sildenafil, he is now showing continuous moderate pedal edema, abdomen is distended, SOB @ rest on 6-8 L O2 via n/c, sats ~ 88-91% @ rest, dropping to low to mid 70`s w/exertion; he is facing end of life issues & asking "how will I die"... how do I answer this question? Will he most likely pass on via cardiac symptoms or pulmonary...my background is in critical care & emergency medicine...he recently started on liquid morphine which assists in his respirations, maintaining his O2 sats in the low 90`s...I am @ a loss to answer his question...thank you

Answer:

Overall, the issues of hospice care and end of life conversations are critically dependent on the details of the patient as well as the relationship and communication with the caregivers.

I have neither details nor relationship to answer this question fairly.

I suggest that you discuss this question with the patient's physician. In this way, a detailed and personalized approach to the question can come from the care team to the patient.
 
Thank you for the question.

For more information:

Go to the Pulmonary Hypertension health topic, where you can:

Response by:

Robert  Schilz, DO, PhD Robert Schilz, DO, PhD
Associate Professor of Medicine
School of Medicine
Case Western Reserve University